Mississippi, 2021

Tornadoes and Hail in Mississippi, March 27 to 28, 2021

March 27 to 28, 2021 · NWS JAN · 8 events in 3 counties and zones

A few isolated thunderstorms developed during the afternoon of March 27th, but a line of strong to severe thunderstorms moving across the northern half of Mississippi brought more intense severe weather later that evening into the early morning hours of the 28th. Tornadoes and damaging straight line winds accompanied the overnight storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$434,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few isolated thunderstorms developed during the afternoon of March 27th, but a line of strong to severe thunderstorms moving across the northern half of Mississippi brought more intense severe weather later that evening into the early morning hours of the 28th. Tornadoes and damaging straight line winds accompanied the overnight storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 1:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 27, 1:54 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
254 PM CDT Sat Mar 27 2021

.DISCUSSION...
Today and tonight...
Warm gusty winds out of the south helping the daytime highs to
overachieve a bit this afternoon...and aiding in mixing down some
higher wind gusts as well.  This same warm air advection pattern and
general ascent across the region will result in some scattered
showers and thunderstorms developing in the expansive cu field over
the southeast.  However, the bigger storm concern is the advance of
a front this evening/overnight into an unstable airmass. Models are
fairly consistent with developing a line of showers and
thunderstorms along and ahead of the boundary, coming into the Miss
River Valley btwn 03Z-06Z.  Models lack certainty with timing, and
run to run with CAMS is not much better.
This afternoon modeled SBCAPE in excess of 2000 J/kg...which is
underestimated given how much the daytime heating is
overachieving. Showers and thunderstorms this afternoon ahead of
the line will have access to the instability with a quickly
eroding cap and moderate lapse rates. Some of these storms may be
strong, though less organized in coverage. Shear increases into
the evening hours ahead of the front...with supercell composite
values reaching 2-6 ahead of the front in the overnight
hours...mainly along and north of hwy 82...moving into the
northwest close to 11pm-midnight. With increasing shear,
instability and solid southerly flow ahead of the boundary, all
hazards are possible with these storms-- damaging wind gusts,
hail, possible tornadoes, heavy rain, particularly until the
developing showers along the line start to make forward progress.
Enhanced risk of severe weather is outlined for the northwestern
portion of the forecast area, northern MS, southeastern
AR...decreasing down to marginal from MEI through the metro to
Natchez. Convection diminishes after 09Z...though some embedded
supercells could continue. The front moves through the remainder
of the forecast area through the early morning hours, clearing the
forecast region by 18Z. Prev runs have held the actual front
back, with the line of convection running ahead of it, resulting
in a secondary line of showers developing across the southern
third of the forecast area in the afternoon...though subsequent
runs are moving away from the later showers. /HJS/

Sunday night through Friday...
While surface high pressure will continue to settle over the
region Sunday night, mid level southwest flow will remain in place
as the tail end of the departing mid level trough looks to break
off over TX. Only high clouds will stream across the area through
Monday, but as the high pressure area moves east Monday night,
deeper moisture will begin to increase from the south.

Meanwhile, broader scale southwest flow will setup across the region
Monday night into Tuesday as a potent wave moves out of the Pacific
Northwest into the Intermountain West. In response, strengthening
low level winds will lead to ascent as the old boundary begins
moving back to the north Tuesday morning. Elevated convection looks
to develop from the south through the day Tuesday with a tightly
packed dewpoint gradient, but by Tuesday evening, the surface warm
front will move into southern portions with dewpoints around 70.

As the mid level system and its attendant cold front approach the
area Tuesday night, increased ascent/cooling aloft will lead to
steepening lapse rates and CAPEs near 1000 J/kg over the south. This
with increasing low and deep layer shear should provide the
necessary ingredients for some severe potential. The failure mode
for this will be the available instability given the nocturnal
timing of the event. With ongoing severe potential at present for
tonight, will hold off on mentioning in the HWO at present, but will
continue to monitor model trends.

The cold front will push through the area rapidly Wednesday with
cooler/drier air spreading into the region. Some potential for
freezing temperatures may exist over northeast portions by Friday
morning as a good radiational cooling event may setup with dewpoints
in the mid 20s while the surface ridge axis moves across./GG/

&&

.AVIATION...
18Z TAF discussion:
Mostly VFR with some IFR cigs out there today, though not at any
of the TAF sites at the moment. Southerly flow a little more gusty
than prev forecasts, and have made some adjustments. Frontal
approach in the overnight (and expected TSRA) remains delayed
until closer to 06z in the northwest...then progressing to the
southeast. Forecast confidence wanes somewhat with the
southeastern terminals of the Pine Belt, given how far the front
will get by 18z tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       61  71  43  70 /  69  55   3   3
Meridian      62  74  43  69 /  40  62   5   4
Vicksburg     60  71  44  71 /  80  37   2   3
Hattiesburg   66  76  46  71 /  21  62   7   8
Natchez       62  71  46  71 /  60  49   3   4
Greenville    58  66  43  67 /  91  22   1   2
Greenwood     59  68  42  68 /  91  32   1   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/GG
Hazardous weather outlook, Mar 27, 2:22 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
322 PM CDT Sat Mar 27 2021

ARZ074-075-MSZ018-019-025-026-034-282030-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Severe thunderstorms are likely and tornadoes are possible. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ007-MSZ027>030-032-035-036-282030-
Morehouse-Carroll-Montgomery-Webster-Clay-Choctaw-Humphreys-
Holmes-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
northeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight into Sunday morning

FLOODING
THREAT...Limited
TIMING...Tonight into Sunday morning

Severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ008-009-015-MSZ031-033-037-040>042-282030-
West Carroll-East Carroll-Richland-Lowndes-Oktibbeha-Attala-
Issaquena-Sharkey-Yazoo-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight into Sunday morning

Severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ016-023>026-MSZ038-039-043>066-072>074-282030-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Mar 27, 3:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
432 PM CDT Sat Mar 27 2021

MSZ030-031-033-272200-
Lowndes MS-Oktibbeha MS-Clay MS-
432 PM CDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA...
SOUTHERN CLAY AND CENTRAL LOWNDES COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Meteorologists were tracking a strong thunderstorm
over Starkville, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Muldrow around 445 PM CDT.
  Tibbee around 450 PM CDT.
  West Point and Waverly around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3334 8881 3349 8905 3373 8872 3368 8872
      3368 8850 3367 8849 3367 8850 3366 8852
      3365 8851 3366 8850 3366 8846 3368 8842
      3364 8837
TIME...MOT...LOC 2132Z 222DEG 24KT 3347 8878

JNE

The radar

The Columbus AFB radar (KGWX), 71 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Lowndes

When
March 27, 3:45 PM CST to 4:22 PM CST
Where
Lowndes County, 0.42 mi N of Crawford to 3.83 mi SSW of New Hope
Measured
1 in hail
Reported by
Public
Coordinates
33.306, -88.619

Hail up to the size of quarters fell along a swath from the Crawford area to near the New Hope area.

Thunderstorm Wind, Lowndes

When
March 27, 4:25 PM CST
Where
Lowndes County, 1.41 mi SSW of Mc Crary
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
33.450, -88.305

Utility poles and lines were blown down along Old Yorkville Road on the northeast side of New Hope.

Tornado, Bolivar

When
March 27, 10:26 PM CST to 10:27 PM CST
Where
Bolivar County, 1.26 mi E of Rosedale to 1.66 mi E of Rosedale
Rating
EF0
Path length
0.44 mi
Path width
35 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.849, -91.028

A brief EF-0 tornado developed east of the Mississippi River levee in Rosedale near the intersection of Levee Street and Main Street. A large portion of a church’s metal roof was peeled off, and the siding and facade of the building was damaged. The tornado lofted the roofing material into the trees and carried it several blocks to the northeast. It caused some roof damage to several other homes and snapped several large hardwood branches before lifting just north of Brown Road on the east side of Rosedale. Estimated peak wind speed was 85 mph.

Thunderstorm Wind, Bolivar

When
March 27, 10:45 PM CST
Where
Bolivar County, 1.33 mi ENE of Kimball Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.776, -90.798

Several utility poles were blown over, and windows were blown out of a house along Shaw-Skene Road west of Cleveland.

Tornado, Bolivar

When
March 27, 10:46 PM CST to 10:51 PM CST
Where
Bolivar County, 1.76 mi ESE of Shelby to 3.85 mi NNE of Winstonville
Rating
EF2
Path length
2.91 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.937, -90.754

An EF-2 tornado developed just southwest of the intersection of Sixteenth Section Road and US Highway 61 on the southeast side of Shelby. The tornado tracked northeast, crossed Highway 61, and significantly damaged a home - removing the roof and collapsing an exterior wall. It continued to the northeast and destroyed five empty grain bins along Parchman Road. Several trees lost large branches, and one hardwood tree was uprooted. The tornado continued to the northeast and dissipated in a field north of Parchman Road. Estimated peak wind speed was 120 mph.

Thunderstorm Wind, Bolivar

When
March 27, 10:50 PM CST
Where
Bolivar County, 2.37 mi ESE of Shelby
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.938, -90.741

The Pleasant Grove Church building was blown off its foundation. Other damage to the building included shingle loss, the steeple being blown off, and a rolled propane tank. Tin roofing from a barn just to the west along Sixteenth Section Road was also peeled off.

Thunderstorm Wind, Clay

When
March 28, 2:34 AM CST
Where
Clay County, 1.89 mi NW of Griffith
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.651, -88.851

A few trees were blown down along Mississippi Highway 46 near Hazelwood Loop.

Thunderstorm Wind, Clay

When
March 28, 2:35 AM CST
Where
Clay County, 3.14 mi NE of Bigsprings
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.728, -88.827

A few trees were blown down along Mississippi Highway 47 in northern Clay County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957604, 957605, 957606, 957613, 957608, 957609, 957614, 957615.